Illinois, 2010

Flash Flood in Illinois, May 17, 2010

May 17, 2010 · NWS LSX · 1 event in 1 county or zone

Showers and thunderstorms developed as an upper level system moved through the region. Between 2 and 3 inches of rain fell over portions of southwestern Illinois causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Showers and thunderstorms developed as an upper level system moved through the region. Between 2 and 3 inches of rain fell over portions of southwestern Illinois causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 16, 8:00 PM CST, 6 hours 30 minutes earlier.

Area forecast discussion, May 16, 8:00 PM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
900 PM CDT SUN MAY 16 2010

.UPDATE...
/900 PM CDT SUN MAY 16 2010/

AREA OF RAIN HAS BEEN SHUNTED TO THE N IN ANTICIPATION OF LIKELY
MID LEVEL LO TRACK THRU NRN/CNTRL MO. THIS SHOULD ALLOW RAIN TO
PERSIST IN THE NRN FA THRU THE NIGHT WITH SOME NEW DEVELOPMENT
ALG ITS SRN EDGE TOWARDS I-70 LATER TONIGHT WITH APPROACH OF MID
LEVEL LO. HANDLING OF THIS SYSTEM APPEARS TO BE VERY SIMILAR TO A
COOL SEASON STORM AND ITS DEFORMATION PCPN DEVELOPMENT. SO HIGHEST
POPS N REMAINDER OF NIGHT WITH THIS AREA OF RAIN BEING DRAGGED TO
THE S A LITTLE HEADING INTO MONDAY AS DEEPER NLY FLOW DEVELOPS
BHND THE MID LEVEL LO PASSAGE. ISOLD THUNDER STILL POSSIBLE WHERE
SPORADIC CG STRIKES OBSERVED ON LDS. TRIMMED POPS S OF I-70 QUITE
A WAYS BACK...WHERE MODEL PERFORMANCE WAS POOR AND NO HELP...AND
BELIEVE NEW PCPN WILL BE HARD TO GENERATE EXCEPT WHAT CAN BE
PRODUCED FROM VORT LOBE ROTATING AROUND THE SRN SIDE OF THE MID
LEVEL LO THRU FAR SWRN MO ATTM. THIS WILL BEAR WATCHING...BUT
FOR NOW CHC/SCT POPS SEEMS PRUDENT. OTHERWISE...NO OTHER BIG
CHANGES.

TES

&&

.DISCUSSION...
/328 PM CDT SUN MAY 16 2010/

SHORT-TERM (TNGT - TUE NGT)...

GREATEST DIFFICULTY IN THE GOING FCST IS WHERE THE BEST CHCS EXIST
FOR PRECIP...AND THE POTENTIAL FOR FLOODING. OVER THE PAST SEVERAL
DAYS MUCH OF THE RGN HAS SEEN WELL OVER 2 INCHES OF RAINFALL LENDING
TO INCREASED RUNOFF INTO SWOLLEN RIVERS...CREEKS...AND STREAMS. BUT
WITH PRESENT MESOANAYSIS AND RADAR TRENDS...WITH BETTER INSTABILITY
FURTHER SOUTH...FEEL THE SYSTEM IS WINDING DOWN AS IT BEGINS TO
EJECT EWD AND THREAT FOR HEAVY RAINS IS DIMINISHING. HAVE DECIDED TO
FOREGO A FLOOD WATCH. WILL NOT RULE OUT THE POTENTIAL FOR FLOODING
ALONG SMALL CREEKS AND STREAMS OVRNGT INTO MONDAY AS THE SYSTEM
SLOWLY EXITS OUT...BUT DO NOT FORSEE ANY MAJOR THREAT.

OTHERWISE MDLS SUCCINCT IN EJECTING NRLY STACKED LOW PRES CENTER EWD
INTO THE OH RVR VLY INTO MID-WEEK...YET THERE ARE NOTABLE TIMING AND
PLACEMENT ISSUES. THOUGH SOLNS VARY IN REGARDS TO QPF OUTPUT...
CONFIDENT THAT AS THE H5 TROF TRANSLATES THRU THE BI-STATE RGN MAIN
VORT MAX AND DIFFLUENT FLOW ALOFT SHOULD LEND TO CONTINUED PRECIP
DVLPMNT.  SUFFICIENT MOISTURE WITHIN LOW-MID LVLS IS PREVALENT ALONG
AND SOUTH OF THE H85 FRNTL BNDRY ACRS THE IA-MO BORDER THRU CNTRL IL
AS PER THE 12Z ASSOC UPR LVL ANALYSIS...AND MDL SOUNDINGS EMPHASIZE
PWATS ON THE ORDER OF 1-1.5 INCHES.

SO FOR TONIGHT...STACKED LOW CNTR WILL WOBBLE EWD ACRS THE BI-STATE
RGN AND INTO THE OHIO RVR VLY.  MAIN VORT LOBE WILL TRANSLATE ACRS
THE FA RGN ALLOWING FOR SUFFICIENT FORCING AND MOIST CONV TO
CONTINUE LIKELY POPS THRU 12Z.  INSTABILITY HAS ALREADY WEAKENED AS
ILLUSTRATED PER 19Z RUC MESOANALYSIS WITH MUCAPES OF 100-500 J/KG
RETREATING SWD ACRS SRN MO-IL.  HAVE LIMITED THUNDER THRU THE OVRNGT
PD AS INSTABILITY IS EXPECTED TO CONTINUE WEAKENING...WITH ISOLATED
CHCS ACRS SE MO AND EAST OF THE MS-RVR VLY.  DO NOT EXPECT TEMPS TO
VARY MUCH AND EXPECT SIMILAR TRENDS AS PREV EVNG WITH TONIGHTS LOWS
A DEGREE OR TWO COOLER.  WITH SUFFICIENT BNDRY LYR MOISTURE AND
COOLING TEMPS HAVE INTRODUCED PATCHY FOG THRU THE OVRNGT INTO EARLY
MRNG PD...ANTICIPATE MIST TO LIMIT VSBYS AND THIS IS ALREADY SEEN IN
UPSTREAM OBS ON THE BACKSIDE OF THE STACKED LOW.

MONDAY...STACKED LOW CONTINUES EWD ALONG WITH BETTER UPR LVL
FORCING.  HAVE CHC POPS MORE FOR THE EXTREME WRN FA WHEREAS LIKELIES
REMAIN ELSEWHERE...ESPECIALLY FOR THE MRNG PD.  DO NOT ANTICIPATE
ANY THUNDER AS INSTABILITY WILL BE ABSENT. THEREAFTER DRIER AIR
ALOFT WILL BEGIN TO ROTATE SWD THRU THE FA RGN THRU EVNG
DIMINISHING PRECIP CHCS. THERE IS STILL SOME DISCREPANICES AS TO
HOW EFFECTIVELY PRECIP WILL ROTATE ON THE BACKSIDE OF THE
DEPARTING LOW...NEVERTHELESS CONFIDENT SOME LINGERING LIGHT PRECIP
WILL REMAIN INTO EVNG TRANSLATING INTO EXTREME ERN FA OVRNGT.
CLOUDS AND ATTENDANT PRECIP WILL KEEP DAYTIME HIGHS BELOW NORMAL.
WILL NEED TO EVALUATE WHETHER PATCHY FOG WILL DVLP ACRS THE FA AS
THE LOW-LVLS WILL BE SUFFICIENTLY MOIST WITH A COOLER AIRMASS
ADVECTING INTO THE RGN WITH NIGHTTIME LOWS AROUND 50F RGN-WIDE.

TUESDAY...SFC RIDGE OF HIGH PRES WILL ROTATE SWD IN WAKE OF THE
DEPARTING STACKED LOW.  MDL SOLNS FAIRLY SUCCINCT IN ADVECTING H5
RIDGE EWD INTO THE FCST AREA KEEPING THE MID-WEEK PD DRY AHEAD OF
THE POTENTIAL LATE-WEEK WET WX MAKER.  WINDS WILL REMAIN LGT AND VRB
SLOWLY VEERING SELY...SO ANTICIPATE TEMPS TO REBOUND INTO THE LOW
70S.

EXTENDED (WED - SUN NGT)...

CONFIDENCE LESSENS AS GUIDANCE HAS FLIPPED TO A WETTER SCENARIO FOR
THE END OF THE WEEK WITH A DRY WEEKEND...COMPLETELY OPPOSITE OF
YESTERDAY.  BY 12Z WED LOW PRES AND ASSOC TROF DEVELOPS OVER
INTR-MTN WEST INTO THE SRN PLAINS DRIFTING EWD INTO THE FA BY 6Z
THURS AND EXITING THE RGN BY 6Z SAT...VERY SIMILAR TO THE PATTERN WE
HAVE WITNESSED OVER THE PAST 72 HRS. AMONGST MDL PACKAGES THE GFS
AMPLIFIES THE SYSTEM CONSIDERABLY OVER THE CANADIAN/ECMWF WITH
STRONGER FLOW ALOFT AND BETTER LOW-LVL CHARACTERISTICS INCORPORATING
BETTER MOISTURE ADVECTION AT LOW-MID LVLS AND GREATER INSTABILITY...
WHEREAS CANADIAN/ECMWF SHUNTS BETTER CHCS AND ATMOS CONDITIONS FOR
PRECIP FURTHER SOUTH.  HAVE CAUTIOUSLY INCORPORATED CHC POPS
BEGINNING PRIOR TO 0Z THURS INTO 0Z SAT WITH A BLEND OF GEFS/ECMWF
THINKING WITH ACCORDINGLY BETTER CHCS OVER SRN FA.  FEEL I MAY BE
TOO HIGH ON TEMPS ESP FOR THOSE RGNS WHICH WILL BE OVERCOME BY
CLOUDS AND PRECIP...TEMPS WOULD VARY LITTLE UNDER SUCH CONDITIONS...
BUT DID NOT WANT TO VARY FROM PREV FCST THINKING SHOULD MDLS FLIP
AGAIN.  WITH TEMPS UTILIZED GFSMEX GUIDANCE WITH A BLEND OF ECMWF.

INTO THE WEEKEND AN AMPLIFYING RIDGE ACRS THE CNTRL PLNS WILL PRESS
ACRS THE FA INTO 0Z SUN.  WENT WITH A BLEND OF THE GEFS/ECMWF
EMPHASIZING DRIER CONDITIONS AND RETURN SLY FLOW ALLOWING DAYTIME
HIGHS TO RISE BACK INTO THE LOW-MID 80S FOR THE FA.

SIPPRELL

&&

.AVIATION...
/631 PM CDT SUN MAY 16 2010/

EXPECT SHRA TO PERSIST THRU THE NIGHT AT ALL TERMINALS EXCEPT FOR
COU. SOME UNCERTAINTY EXISTS REGARDING ENDING TIME FOR STL/SUS AS
SYSTEM ROTATES AND PULLS OUT OF THE REGION. TRIED TO DEPICT A
BRIEF DRY PERIOD FOR UIN/STL/SUS...BUT PRECIP IS FILLING IN WITH
LATEST RADAR IMAGES. AFTER A BRIEF DRY PERIOD MON LATE MORNING AND
EARLY AFTERNOON...EXPECT AREA OF SHRA TO ROTATE SWD BRINGING
ANOTHER ROUND OF RA TO STL/SUS AND POSSIBLY COU...WITH RA ENDING
AT UIN.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 16, 2:57 PM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT SUN MAY 16 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
357 PM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE FORECAST FOR THE AREA. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE...ALTHOUGH THEY WILL PRODUCE BRIEF
HEAVY DOWNPOURS.

MODERATE TO MAJOR FLOODING IS OCCURRING ON PARTS OF THE
MISSISSIPPI...MISSOURI...AND MIDDLE FABIUS RIVERS. SEE THE
APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA WEDNESDAY INTO
FRIDAY.

MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON PARTS OF
THE MISSISSIPPI...MISSOURI...AND MIDDLE FABIUS RIVERS. SEE THE
APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY FLOODING AND RAINFALLS OF
OVER AN INCH.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

SIPPRELL

The radar

The St Louis radar (KLSX), 50 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
May 17, 2:30 AM CST to 10:00 AM CST
Where
Madison County, Alton to 2.15 mi N of Oldenburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.900, -90.170

Between 2 and 3 inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Several roads were flooded including Harris Lane between Fosterburg Road and Seminary Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236353.